Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 82, NWS Lincoln, IL

July 23, 2014Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2014, 6:08 AM CDT for Lawrence County, Richland County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2014, 6:08 AM CDT (11:08 UTC)
Expired
Jul 23, 2014, 6:35 AM CDT
In force
27 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 46 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS53 KILX 231108
SVRILX
ILC101-159-231145-
/O.NEW.KILX.SV.W.0082.140723T1108Z-140723T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
608 AM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAWRENCE COUNTY IN SOUTHEAST ILLINOIS...
  SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 645 AM CDT

* AT 607 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CALHOUN...
  AND MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PARKERSBURG...BERRYVILLE AND HELENA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
LINCOLN.

&&

LAT...LON 3865 8808 3871 8788 3857 8777 3856 8804
      3857 8805
TIME...MOT...LOC 1108Z 335DEG 14KT 3864 8796

HAIL...<.75IN
WIND...60MPH

$$

SHIMON
1 follow-up statement
027 
WWUS53 KILX 231135
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
635 AM CDT WED JUL 23 2014

ILC101-159-231145-
/O.CAN.KILX.SV.W.0082.000000T0000Z-140723T1145Z/
LAWRENCE IL-RICHLAND IL-
635 AM CDT WED JUL 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND AND
SOUTHWESTERN LAWRENCE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3865 8808 3871 8788 3857 8777 3856 8804
      3857 8805
TIME...MOT...LOC 1135Z 335DEG 14KT 3854 8790

$$

SHIMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:40 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 23, 2:40 AM CDT, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
240 AM CDT Wed Jul 23 2014

.DISCUSSION...
ISSUED 240 AM CDT Wed Jul 23 2014

Initial wind shift with the cold front has reached roughly along
the I-55 corridor as of 2 am, although the drier conditions lag
behind a bit with dew points still in the lower 70s northwest past
Galesburg. A warm atmosphere, with 700 mb temperatures near 13C on
on our evening sounding, and the extended effects of a strong 600
dm 500 mb high over Colorado, have largely kept the air capped
over our area. What storms managed to form didn't do much before
fizzling. However, a more pronounced line of storms has formed
over northern Indiana and northeast Illinois, ahead of the upper
level shortwave. This line will be clipping out far northeast CWA
before sunrise.

The main forecast challenges for this package involves nocturnal
convective chances Thursday night and again Friday night.

SHORT TERM...Today through Saturday:

The front will likely be along the I-70 corridor around sunrise,
but may take much of the morning to fully clear the area. Latest
HRRR and SPC 4km WRF showing some convection redeveloping
immediately along the boundary beginning around 9 am and moving
across the southeast CWA the remainder of the morning, so will
maintain some 30-40% PoP's in that area through noon. The
remainder of the forecast area will see north-northeast winds
spreading less humid conditions over the area. Highs across the
northeast counties will likely struggle to reach 80 degrees as the
cooler air is advected in.

Main core of the cooler air arrives tonight as 850 mb temperatures
drop to around 11C. Lows of 50-55 expected over the entire
forecast area. Currently looks like these will fall a couple
degrees shy of records in most areas. Pleasant temperatures to
continue through Thursday night.

Upper low currently off the Pacific Northwest will be tracking
northeast into the southern Canadian prairies through Thursday
night, suppressing the high in more of a west-east configuration
across the southern states. Increasing low level jet across Iowa
expected to form an MCS there Thursday evening, tracking southeast
along the 850 mb thermal gradient. The ECMWF is most progressive
with bringing the leading edge all the way to Champaign by
sunrise, but general model consensus has it still just northwest
of the Illinois River by then. Have added some 30% PoP's for late
Thursday night in the far northwest CWA, and added PoP's across
much of the north half of the forecast area for Friday as the
remnants of the MCS pass. Another MCS expected to form a bit
further east Friday evening over Illinois, although the NAM is
completely dry by that point. Have not made much change to the
PoP's for Friday night and Saturday, although the highest chances
may need to be shifted a bit further east in later forecasts.

LONG TERM...Sunday through Tuesday:

The closed upper low is expected to open up into a wave over the
weekend, as the high rebuilds along and west of the Rockies. A
rather pronounced broad upper trough will prevail a good portion
of next week, with another round of cooler air similar to what
we'll be seeing over the next 36 hours. Showers and some
thunderstorms will be possible Sunday as the wave moves overhead,
with chances after that minimal and mainly during afternoon
heating.

Geelhart

&&

.AVIATION...
ISSUED 1156 PM CDT Tue Jul 22 2014

Except for a small period of time overnight when vis will be
around 5SM and cigs will be 2.5kft, MVFR, conditions should be VFR
for most of the TAF period. The front is still slowly moving
through the area, so all TAF sites could still see some
storms/showers. PIA could still see something for about an hour,
BMI and SPI for 2hrs, DEC for about 3hrs, and CMI for about 2 hrs,
though starting around 08z. Once the front goes through, winds get
light, and with low level moisture still being high, light fog
will be possible at all sites. So have 5SM BR during several hours
overnight at all sites. As is being seen at some sites, cigs
around 2.5kft could happen, but only going to have a TEMPO group
for this. Then expecting some CU development tomorrow, even though
drier air is advecting into the area tomorrow. This CU will
dissipate tomorrow evening, resulting in clear skies tomorrow
night. Winds will be southwest ahead of the front/s, but become
light; then northwest behind the front. Expecting north-northeast
winds tomorrow, with speeds around 10-12kts during the daytime hours.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 22, 3:09 PM CDT, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT TUE JUL 22 2014

ILZ036-040-041-047-049-050-231100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
309 PM CDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MINOR FLOODING ALONG THE ILLINOIS RIVER AT HAVANA IS EXPECTED TO
CONTINUE INTO WEDNESDAY. HOWEVER...FLOODING FROM HAVANA SOUTH TO
BEARDSTOWN WILL PERSIST FOR SEVERAL MORE DAYS.

ADDITIONAL STORM CHANCES ARE FORECAST FOR LATE FRIDAY AFTERNOON
THROUGH SATURDAY...AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ILZ027>031-037-038-042>046-048-051>057-061>063-066-231100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
EFFINGHAM-KNOX-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-MOULTRIE-PEORIA-
PIATT-SANGAMON-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
309 PM CDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STORMS COULD LINGER INTO WEDNESDAY MORNING. PERIODIC STORM
CHANCES ARE FORECAST FOR FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ILZ067-068-071>073-231100-
CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND-
309 PM CDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STORMS COULD LINGER INTO WEDNESDAY MORNING. PERIODIC STORM
CHANCES ARE FORECAST FOR FRIDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:32 AM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.